Nebraska, 2015

Hail and Heavy Rain in Nebraska, June 23, 2015

June 23, 2015 · NWS GID · 10 events in 3 counties and zones

When considering the time of day, this Tuesday featured a somewhat rare type of severe weather event in far southeastern portions of the local area (mainly Thayer County): severe hail-producing storms that didn't initiate until a few hours after sunrise, peaked in intensity mid-late morning and departed east of the area during the early afternoon. m.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$115,000
Crop damage
$875,000
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

When considering the time of day, this Tuesday featured a somewhat rare type of severe weather event in far southeastern portions of the local area (mainly Thayer County): severe hail-producing storms that didn't initiate until a few hours after sunrise, peaked in intensity mid-late morning and departed east of the area during the early afternoon. More specifically, mainly between 9:00 a.m.-1:30 p.m. CDT, a number of elevated storms continuously redeveloped over the same west-to-east corridor, resulting in several hail reports ranging in size from quarters to slightly larger than golf balls. The largest hail reports originated from the Hebron, Byron and Chester areas, including a broken windshield a few miles northeast of Chester. In addition, a spotter several miles northeast of Hubbell reported quarter size hail from separate storms 90 minutes apart. Outside of Thayer County, additional storms brushed through Fillmore County along with several other counties to the west along Highway 136, but for the most part they were weaker, yielding only a few accounts of dime to penny size hail in Upland and near Hardy. Although all severe-criteria reports occurred after 9 a.m. CDT, the very first storm of the morning actually flared up along the extreme southern edges of Nuckolls/Thayer counties between 8:00-8:30 a.m. CDT. As for rainfall, the majority of Thayer County received no more than 0.50-1.00. However, east-central portions of the county were drenched with notably higher totals thanks to repeated storm training, including a measured 3.15 in Gilead, where some short-term flooding issued were noted in the vicinity.

Although the time of day was somewhat unusual for this elevated hailer event, the synoptic and mesoscale setup was supportive. In the mid-upper levels, there were no notable disturbances passing through the zonal pattern, as South Central Nebraska resided within the transition zone between weak flow to the south within a Southern Plains ridge, and much stronger flow to the north over the Dakotas/Upper Midwest. At the surface, seasonably strong high pressure was centered over Nebraska, holding the primary west-east oriented surface front and resultant low-level instability axis well to the south in Kansas. However, it was a different story around the 700 millibar level, where a persistent axis of southwesterly lift/moisture advection teamed with steepening mid-level lapse rates to yield an environment supportive of hail production, featuring 1000-2000 J/kg most-unstable CAPE and effective-shear around 40 knots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 23, 6:02 AM CST, 1 hour 58 minutes earlier.

Area forecast discussion, Jun 23, 6:02 AM CST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
702 AM CDT TUE JUN 23 2015

.UPDATE...
ISSUED AT 702 AM CDT TUE JUN 23 2015

NEEDLESS TO SAY...ANY SEMBLANCE OF INCREASING ELEVATED
SHOWER/THUNDERSTORM DURING THE PRE-DAWN HOURS...WHICH WAS ONCE
AGGRESSIVELY SUGGESTED BY MODELS SUCH AS THE HRRR/RAP IN SOUTHERN
ZONES...HAS TURNED OUT TO BE A BIG DUD. SO...THE OBVIOUS QUESTION
GOING FORWARD IS WHETHER OR NOT THE DAYTIME HOURS HOLD ANY GREATER
POTENTIAL. BASED OFF SEVERAL OF THE LATEST MODELS...HAVE DECIDED
TO STICK WITH AT LEAST A GENERIC SLIGHT 20 POP FOR THE MAJORITY OF
THE CWA...WITH A SMALL AREA OF 30S IN MAINLY THE SOUTHEAST 1/4 OF
THE AREA. OBVIOUSLY AT LEAST SUBTLE LIFT IS PRESENT PER THE
INCREASING MID LEVEL CLOUD DECK INFILTRATING THE CWA FROM
SOUTHWEST-TO-NORTHEAST...BUT IT'S ALSO FAIRLY APPARENT THAT
DESPITE RATHER HEALTHY ELEVATED INSTABILITY VALUES OF 1000-2000
J/KG MOVING IN FROM THE SOUTHWEST...THAT AT LEAST A WEAK CAPPING
LAYER STILL EXISTS. IN SUMMARY...ALTHOUGH OUR POPS WERE NEVER ALL
THAT HIGH GOING INTO TODAY...CONFIDENCE HAS DECREASED A BIT MORE
IN MOST AREAS SEEING MUCH POTENTIAL. THAT BEING SAID...DON/T WANT
TO COMPLETELY PULL THE PLUG YET...AND THE RISK FOR AT LEAST AN
ISOLATED STRONG TO MARGINALLY SEVERE HAILER TODAY IS STILL NON-
ZERO.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 400 AM CDT TUE JUN 23 2015

NOT EXACTLY THE HIGHEST-CONFIDENCE UPCOMING 24 HOURS IN ESPECIALLY
THE PRECIPITATION BUT ALSO THE TEMPERATURE DEPARTMENT...AND ON TOP
OF IT ALL...ESPECIALLY THE NORTHERN 1/2 OF THE CWA CARRIES A
MARGINAL TO SLIGHT RISK OF HAVING AT LEAST A FEW SEVERE STORMS
ESPECIALLY LATE TUESDAY NIGHT...WITH LARGE HAIL THE MAIN THREAT.
EVEN BEFORE THEN THOUGH...CANNOT RULE OUT A FEW STRONG TO MAYBE
EVEN MARGINALLY SEVERE STORMS RIGHT AWAY THIS MORNING INTO THE
DAYTIME HOURS...ALTHOUGH THE EXTENT OF AREAL COVERAGE OF
CONVECTION DURING ESPECIALLY THESE FIRST 12 HOURS OR SO IS FAIRLY
QUESTIONABLE. WILL STATE UP FRONT...STAY TUNED FOR POTENTIALLY
NOTICEABLE ADJUSTMENTS IN PRECIP CHANCES (POPS) IN LATER FORECAST
UPDATES DEPENDING ON HOW THINGS ACTUALLY EVOLVE...BUT FOR NOW HAVE
KEPT THE VAST MAJORITY OF POPS DURING THESE NEXT 24 HOURS NO
HIGHER THAN 30-40 PERCENT DUE TO MARGINAL CONFIDENCE.

STARTING OFF WITH THE HERE AND NOW AS OF 08Z/3AM...THE MAJORITY OF
THE CWA IS EXPERIENCING A VERY QUIET AND SEASONABLY COOL
OVERNIGHT...AS THE PRESENCE OF ESSENTIALLY CLEAR SKIES MAINLY OVER
NEB ZONES ALONG WITH LIGHT NORTHERLY TO VARIABLE BREEZES THANKS TO
A 1020MB SURFACE HIGH CENTERED OVER NORTHERN NEB...HAS TEAMED UP
TO ALLOW TEMPS TO DROP WELL INTO THE COOLISH MID-50S TO LOW 60S
RANGE SO FAR. MEANWHILE...ITS BEEN A BIT DIFFERENT STORY OVER THE
FAR SOUTHERN CWA (MAINLY KS ZONES)...WHERE A RIBBON OF LOW-MID
LEVEL CLOUDS HAS STEADILY BEEN BUILDING NORTHWARD...HELPING KEEP
TEMPS WELL UP INTO THE MID 60S TO LOW 70S RANGE. JUST WITHIN THE
PAST HOUR...A NARROW...WEST-EAST LINE OF WEAK CONVECTION FLARED UP
BUT QUICKLY WEAKENED WITHIN OUR SOUTHERN-MOST KS COUNTIES...NEAR
WHERE THE FAR NORTHERN EDGE OF A SHARP GRADIENT IN ELEVATED CAPE
IS INTERACTING WITH A SOMEWHAT SUBTLE ZONE OF LIFT/THETA-E
ADVECTION EVIDENT AROUND 700MB. ALTHOUGH THIS CONVECTION IS
SEEMINGLY QUITE-ELEVATED...LATEST MESO-ANALYSIS INDICATES THAT IT
COULD POTENTIALLY TAP INTO AS MUCH AS 1000-2000 J/KG MUCAPE AND AT
LEAST 35KT OF DEEP-LAYER SHEAR...SO AT LEAST SMALL HAIL AND
POTENTIALLY EVEN UP TO MARGINALLY SEVERE HAIL COULD BE AT LEAST A
LIMITED POSSIBILITY THIS MORNING. BRIEFLY TURNING TO THE LARGER-
SCALE PICTURE OF THE MID-UPPER LEVELS PER WATER VAPOR IMAGERY AND
SHORT TERM MODEL DATA...THE LOCAL AREA LIES SQUARELY ALONG THE
INTERFACE BETWEEN WEAKER QUASI-ZONAL FLOW TO THE SOUTH WITHIN AN
ELONGATED RIDGE AXIS CENTERED OVER THE SOUTHERN PLAINS...AND
NOTABLY STRONGER HIGH LEVEL WESTERLY FLOW CENTERED OVER THE
DAKOTAS/GREAT LAKES.

NOW TURNING TO THE FORECAST THROUGH THESE NEXT 24 HOURS...

EARLY THIS MORNING (THROUGH 7AM): OBVIOUSLY THE IMMEDIATE CONCERN
IS MONITORING SOUTHERN/SOUTHWEST ZONES TO SEE IF ADDITIONAL
POTENTIALLY STRONG STORMS WITH HAIL POTENTIAL DEVELOP...AS MODELS
SUCH AS THE HRRR/RAP SUGGEST THAT ADDITIONAL CONVECTION COULD
EASILY TRY BUILDING AT LEAST SLIGHTLY NORTH OF THE STATE LINE AS
THE ELEVATED INSTABILITY AXIS ADVECTS NORTH-NORTHEAST...ESPECIALLY
SOUTHWEST OF THE TRI- CITIES. HOWEVER...THE MAJORITY OF THE CWA
(ESPECIALLY NORTHEAST 1/2) SHOULD HAVE LITTLE TO NO CHANCE OF
PRECIP THROUGH THESE NEXT FEW HOURS.

TODAY (THROUGH 7PM): LET THE UNCERTAINTY GAMES BEGIN IN THE
SHOWER/THUNDERSTORM DEPARTMENT...ALTHOUGH THE LATEST HRRR/RAP RUNS
ARE BECOMING MORE SUGGESTIVE THAT CONVECTIVE COVERAGE COULD
ACTUALLY BECOME SOMEWHAT WIDESPREAD MAINLY IN THE SOUTHERN CWA
NEAR/SOUTH OF THE STATE LINE THIS MORNING...AND THEN LIKELY
SHIFTING NORTHEASTWARD SOMEWHAT DURING THE AFTERNOON AS LOW-MID
LEVEL THETA-E ADVECTION INCREASES AND CONTINUES TO DRAW THE
ELEVATED INSTABILITY AXIS BACK NORTHWARD ACROSS THE CWA. IN
THEORY...THE SOUTHERN EDGE OF CONVECTION SHOULD LIFT NORTH-
NORTHEAST WITH TIME...IN RESPONSE TO THE EDGE OF WARMER MID LEVEL
AIR ALOFT (12-13C AT 700MB) ADVECTING NORTHEASTWARD AS WELL...AND
LARGELY CAPPING ANY CONVECTIVE POTENTIAL TO ITS SOUTHWEST.
ALTHOUGH POPS WILL NOT BE INCREASED ABOVE 50 PERCENT UNTIL/UNLESS
CONVECTION DOES IN FACT BECOME MORE WIDESPREAD TODAY AS SOME BUT
NOT ALL MODELS SUGGEST...THIS WOULD BE MOST FAVORED TO OCCUR
WITHIN THE SOUTHERN 1/3 TO SOUTHEAST 1/3 OF THE CWA...WITH LIKELY
NO MORE THAN A SLIGHT CHANCE OF SHOWERS/STORMS MAINTAINING
ESPECIALLY NORTH/WEST OF THE TRI-CITIES. BY THIS
AFTERNOON...CURRENT THINKING IS THAT AT LEAST THE SOUTHWEST 1/3 OF
THE CWA WILL PROBABLY BECOME STORM-FREE AS CONVECTION CONTINUES
LIFTING NORTHEAST WITH TIME. AS FOR SEVERE PROSPECTS DURING THE
DAYLIGHT HOURS...CAN ONLY SAY THAT ALTHOUGH THEY DON/T SEEM QUITE
AS HIGH AS THOSE OF LATER TONIGHT...THEY ARE NOT "ZERO"
EITHER...AS FORECAST SOUNDINGS/INSTABILITY PROGS SUGGEST THAT EVEN
THE FAIRLY ELEVATED NATURE OF ANY DAYTIME STORMS COULD HAVE ACCESS
TO AT LEAST 1000-1500 J/KG CAPE IN THE 850-700MB LAYER...WHICH
COULD PROMOTE AT LEAST MARGINALLY SEVERE HAIL. EVEN IF
SHOWER/STORM COVERAGE TODAY DOES IN FACT END UP FAIRLY
SPARSE...AT THE VERY LEAST A RATHER CLOUDY DAY SHOULD MATERIALIZE
AS A WIDESPREAD DECK OF LOW-MID LEVEL CLOUDS CONTINUES TO
OVERSPREAD THE CWA FROM SOUTHWEST-TO-NORTHEAST WITH TIME...BUT
POSSIBLY CLEARING OUT OF SOUTHERN/SOUTHWEST ZONES LATER IN THE
DAY. THE NET RESULT IS A TRICKY HIGH TEMPERATURE FORECAST THAT
COULD FEATURE A SHARP GRADIENT ESPECIALLY WITHIN KS ZONES...AND
CARRIES A HIGHER-THAN-AVERAGE POTENTIAL OF BUSTING BY 5+ DEGREES.
FOR NOW THOUGH HAVE TAKEN A BEST-STAB...AIMING MOST NEB ZONES INTO
ONLY THE 78-81 RANGE...WITH KS ZONES RANGING ALL THE WAY FROM LOW-
MID 80S ALONG THE STATE LINE TO LOW-MID 90S SOUTH OF HIGHWAY 24.
BREEZES TODAY ACROSS THE MAJORITY OF THE CWA SHOULD GENERALLY
AVERAGE 10-15 MPH OUT OF THE EAST-SOUTHEAST.

THIS EVENING/TONIGHT (BEYOND 7PM): IF WE MANAGE TO GET THROUGH THE
DAY WITHOUT ANY STRONG TO MARGINALLY SEVERE STORMS FLARING
UP...THE ODDS OF HAVING A FEW OF THEM TONIGHT APPEAR TO BE A BIT
HIGHER MAINLY WITHIN THE NORTHERN 1/3 OF THE CWA...ALTHOUGH YET
AGAIN UNCERTAINTY EXISTS...AS MODELS SUCH AS THE VERY LATEST 06Z
NAM KEEP THE VAST MAJORITY OF STRONG STORM POTENTIAL JUST TO THE
NORTHEAST OF THE CWA ALONG A CORRIDOR FROM NORTHEAST/EAST-CENTRAL
NEB INTO WESTERN IA. IN THE MID-UPPER LEVELS...AT LEAST ONE
SUBTLE-BUT-EVIDENT SHORTWAVE TROUGH APPEARS POISED TO TRACK ACROSS
THE REGION. MORE IMPORTANTLY...A FAIRLY STRONG SOUTHWESTERLY LOW
LEVEL JET EVIDENT AT 850MB CRANKS UP OVER THE HEART OF THE
CWA...WITH SPEEDS REACHING AT LEAST 40-45KT. HOWEVER...THE MILLION
DOLLAR QUESTION THAT WILL LIKELY DICTATE WHETHER OR NOT WE DEAL
WITH MUCH OF A SEVERE HAIL THREAT TONIGHT IS EXACTLY WHERE THE
EDGE OF THE MAIN LOW-MID LEVEL CONVERGENCE ZONE AND MID LEVEL CAP
COINCIDE. ALTHOUGH MODELS VARY CONSIDERABLY...THE GENERAL
CONSENSUS IS THAT THE MAIN RISK FOR CONVECTION SHOULD FOCUS
PRIMARILY NEAR/NORTH OF I-80 AND POSSIBLE EVEN ALMOST NOT WITHIN
THE CWA AT ALL...WITH LITTLE TO NO RISK OF STORMS NEAR AND
ESPECIALLY SOUTH OF THE STATE LINE INTO KS. DUE TO
UNCERTAINTIES...WILL AGAIN KEEP POPS BELOW "LIKELY" CATEGORY...BUT
FOCUS THE HIGHEST 30-40 PERCENT CHANCES IN NORTHERN ZONES POST-
MIDNIGHT...WITH LESSER CHANCES IN THE EVENING. GIVEN THE RATHER
WARM MID LEVEL TEMPS AND LOW-MID LEVEL INVERSION...FORECAST
SOUNDINGS SUGGEST THAT HAIL WOULD LIKELY BE A GREATER THREAT THAN
WIND WITH ANY SEVERE STORMS...WITH A ROUGH AVERAGE OF MODELS
SUGGESTING THAT ELEVATED INSTABILITY VALUES COULD AVERAGE AT LEAST
1500-2000 J/KG IN THE PRESENCE OF 30+ KT OF DEEP-LAYER EFFECTIVE
SHEAR...POSSIBLY ENOUGH TO FOSTER AN ELEVATED SUPERCELL OR TWO.
THIS IS TRULY ONE OF THOSE SETUPS WHERE IT/S ALMOST A "COIN FLIP"
AS TO WHETHER OR NOT A SEVERE THREAT ACTUALLY DEVELOPS WITHIN THE
CWA OR NOT. AT THE SURFACE...LOW PRESSURE CENTERED NEAR THE
NEB/KS/CO BORDER WILL HELP DRAW THE WARM FRONT OVER NORTHERN KS
NORTHWARD A BIT ALONG WITH RESULTANT SOUTH BREEZES IN SOUTHERN
ZONES WHILE NORTHERN ZONES MAINTAIN EASTERLY. THIS SHOULD RESULT
IN A MODEST GRADIENT IN LOW TEMPS...AND HAVE AIMED FROM LOW 60S
NORTH...MID 60S CENTRAL...AND LOW 70S FAR SOUTH.

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 400 AM CDT TUE JUN 23 2015

TEMPERATURES WILL AVERAGE A FEW DEGREES BELOW NORMAL THROUGH THE
PERIOD. NORMAL HIGHS ARE NOW AROUND 87 IN THE TRI CITIES AND NEAR 90
OVER NORTHERN KANSAS. THE WARMEST DAY AND THE ONE DAY WHERE WE
SHOULD BE ABOVE NORMAL WILL BE WEDNESDAY WITH HIGHS RANGING FROM
AROUND 90 IN THE TRI CITIES TO THE UPPER 90S OVER NORTHERN KANSAS.
WE WILL SEE A FEW LOW END CHANCES OF RAIN...WITH THE BEST CHANCE OF
RAIN BEING THURSDAY NIGHT WHEN SOME AREAS WILL SEE A 50/50 CHANCE
OF THUNDERSTORMS.

WEDNESDAY...WE WILL HAVE THE NOSE OF THAT LOW LEVEL JET PRESSING
NORTHEAST INTO OUR NORTHEASTERN FORECAST AREA AND THUNDERSTORMS FROM
TUESDAY NIGHT...MIGHT LINGER OVER OUR NORTHEASTERN ZONES INTO A FEW
HOURS AFTER SUNRISE PRIOR TO EXITING OFF TO THE NORTHEAST. A WARM
FRONT WILL SLIDE NORTH THROUGH THE DAY AND EXPECT SOUTHWEST WINDS BY
AFTERNOON ACROSS MOST OF THE FORECAST AREA. THE EXCEPTION WILL BE
NORTHWEST ZONES WHERE A COLD FRONT WILL BEGIN TO SLIDE SOUTHEAST
INTO THE LEXINGTON AND ORD AREA BY LATE AFTERNOON. THE SOUTHWEST
WINDS SHOULD MAKE IT POSSIBLE TO SEE THOSE 90 DEGREE TEMPERATURES
FROM THE TRI CITIES SOUTHWARD. SO FAR WE HAVE ONLY HIT 90 TWICE THIS
MONTH IN THE TRI CITIES. THE QUESTION IS WILL WE SEE ANY
THUNDERSTORMS WEDNESDAY EVENING INTO WEDNESDAY NIGHT AS THE COLD
FRONT SLIDES SOUTH AND WE WILL BE ON THE NORTHWEST PERIPHERY OF A
STRONG LOW LEVEL JET. THE BEST FORCING FROM THE LOW LEVEL JET WILL
BE OVER IOWA...BUT BEING ALONG A SFC FRONT AND THE EDGE OF THE LOW
LEVEL JET CAN NOT RULE OUT A FEW THUNDERSTORMS LATER WEDNESDAY
EVENING/NIGHT.

THURSDAY...WILL BE A COOLER DAY WITH THE COOL FRONT NOW SOUTH OF OUR
FORECAST AREA. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS NEAR THE
FRONT THURSDAY AFTERNOON PRIMARILY SOUTH OF I-80. THUNDERSTORM
CHANCES WILL INCREASE THURSDAY NIGHT AS THE LOW LEVEL JET INCREASES
AND NOSES INTO OUR FORECAST AREA...ESPECIALLY OUR SOUTHEAST ZONES.

FRIDAY THROUGH THE WEEKEND...COOLER AIR WILL SLIDE IN ESPECIALLY ON
FRIDAY WITH THE COLD FRONT TRACKING WELL SOUTH OF OUR FORECAST AREA
AND THEN EXPECT JUST A SLOW MODERATION THROUGH THE WEEKEND...BUT
STILL BELOW NORMAL FOR TEMPERATURES. A SHORTWAVE TROUGH WITHIN THE
NORTHWESTERLY FLOW WILL TRACK THROUGH ON FRIDAY AND GIVE US A SLIGHT
CHANCE OF THUNDERSTORMS. THE WEEKEND WILL LIKELY BE DRY ALTHOUGH
SOME MODELS HINT AT A SLIGHT CHANCE OF THUNDERSTORMS. WILL CONTINUE
TO CALL FOR A DRY WEEKEND FORECAST FOR NOW.

MONDAY...THE DRY WEATHER SHOULD CONTINUE AS A LARGE UPPER LEVEL
RIDGE STRENGTHENS OVER THE ROCKIES. HIGHS SHOULD STILL BE A FEW
DEGREES BELOW NORMAL RANGING FROM THE MID 80S OVER NEBRASKA TO THE
UPPER 80S OVER NORTHERN KANSAS.

&&

.AVIATION...(FOR THE 12Z KGRI/KEAR TAFS THROUGH 12Z WEDNESDAY MORNING)
ISSUED AT 702 AM CDT TUE JUN 23 2015

CONFIDENCE REMAINS FAIRLY HIGH IN VFR CEILING/VISIBILITY THROUGH
AT LEAST THE FIRST 15-18 HOURS OF THE PERIOD...ALTHOUGH THERE ARE
A FEW MORE QUESTION MARKS BEYOND THAT LATE TONIGHT. STARTING OFF
THIS MORNING...OTHER THAN INCREASING MID LEVEL CLOUDS OVERALL NOT
MUCH GOING ON. THIS CLOUD DECK COULD LOWER SOMEWHAT DURING THE DAY
BUT IS EXPECTED TO REMAIN IN VFR TERRITORY. LATE TONIGHT...SOME
MODELS/GUIDANCE SUGGEST THAN AN MVFR CEILING COULD EVENTUALLY
TRANSPIRE...BUT FOR NOW WILL SIMPLY HINT AT IT WITH A SCATTERED
MVFR CLOUD GROUP. AS FOR SHOWER/THUNDERSTORM POTENTIAL...THERE IS
AT LEAST A SLIGHT/ISOLATED POSSIBILITY OF CONVECTION AFFECTING
THE AREA AT ALMOST ANY POINT DURING THE NEXT 24 HOURS...BUT THE
PROBABILITY OF OCCURRENCE IS STILL DEEMED TOO LOW TO EVEN
INTRODUCE A GENERIC VICINITY THUNDERSTORM (VCTS) MENTION AT THIS
TIME. AS FOR SURFACE WINDS...NOT EXPECTING MAJOR ISSUES HERE...AS
SUSTAINED SPEEDS THROUGH NEARLY THE ENTIRE PERIOD SHOULD AVERAGE
UNDER 12KT...AS DIRECTION PREVAILS EASTERLY ONCE THE INITIAL
LIGHT/VARIABLE COMPONENT ABATES WITHIN THE NEXT FEW HOURS.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

UPDATE...PFANNKUCH
SHORT TERM...PFANNKUCH
LONG TERM...WESELY
AVIATION...PFANNKUCH
Hazardous weather outlook, Jun 23, 3:49 AM CST, 4 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
449 AM CDT TUE JUN 23 2015

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
241215-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
449 AM CDT TUE JUN 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THERE IS AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS WITHIN THE
ENTIRE OUTLOOK AREA TODAY...WITH CHANCES TONIGHT THEN FOCUSED
MAINLY NORTH OF THE NEBRASKA-KANSAS BORDER. ALTHOUGH IT IS
UNCLEAR AT THIS TIME WHETHER STORM COVERAGE WILL REMAIN SPARSE OR
POTENTIALLY BECOME MORE WIDESPREAD...THERE IS A MARGINAL RISK FOR
A FEW STORMS TO BECOME STRONG TO SEVERE...WITH THE PRIMARY THREAT
BEING HAIL UP TO AROUND THE SIZE OF HALF DOLLARS.

ALONG THE PLATTE RIVER THROUGH SOUTH CENTRAL NEBRASKA...FLOOD
WARNINGS REMAIN IN EFFECT FOR MOST OF THE STRETCH BETWEEN THE
GOTHENBURG AND CLARKS AREAS. PLEASE REFER TO THE LATEST FLOOD
WARNING STATEMENTS FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS ARE POSSIBLE WEDNESDAY MORNING...PRIMARILY
NORTHEAST OF A HEBRON...GRAND ISLAND...LOUP CITY LINE. A FEW
ISOLATED THUNDERSTORMS MAY REDEVELOP WEDNESDAY NIGHT ACROSS
PORTIONS OF THE OUTLOOK AREA...THEN AGAIN THURSDAY AFTERNOON
THROUGH FRIDAY. THE BEST CHANCE OF THUNDERSTORMS APPEARS TO BE
THURSDAY NIGHT.

ALONG THE PLATTE RIVER THROUGH SOUTH CENTRAL NEBRASKA...FLOOD
WARNINGS WILL REMAIN IN EFFECT FOR SEVERAL MORE DAYS BETWEEN THE
GOTHENBURG AND CLARKS AREAS. PLEASE REFER TO THE LATEST FLOOD
WARNING STATEMENTS FOR ADDITIONAL INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT SOME POINT TODAY INTO
TONIGHT...MAINLY TO RELAY ANY REPORTS OF LARGE HAIL.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

PFANNKUCH/WESELY

In the hours before

Special weather statement, Jun 23, 7:18 AM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
818 AM CDT TUE JUN 23 2015

KSZ007-NEZ085-086-231345-
JEWELL KS-WEBSTER NE-NUCKOLLS NE-
818 AM CDT TUE JUN 23 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JEWELL...
SOUTHWESTERN NUCKOLLS AND SOUTHEASTERN WEBSTER COUNTIES UNTIL 845 AM
CDT...

AT 817 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BOSTWICK...OR 35 MILES WEST OF BELLEVILLE...MOVING EAST AT 35 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SUPERIOR...GUIDE ROCK...HARDY...WEBBER AND BOSTWICK.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4000 9793 3989 9793 3990 9835 4009 9836
      4016 9805 4000 9783
TIME...MOT...LOC 1317Z 267DEG 32KT 4001 9826

FAY
Special weather statement, Jun 23, 7:53 AM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
853 AM CDT TUE JUN 23 2015

NEZ086-087-231430-
THAYER NE-NUCKOLLS NE-
853 AM CDT TUE JUN 23 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NUCKOLLS AND
SOUTHERN THAYER COUNTIES UNTIL 930 AM CDT...

AT 853 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BYRON...OR 17 MILES NORTHWEST OF BELLEVILLE...MOVING EAST AT 35 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HEBRON...DESHLER...CHESTER...BYRON...HUBBELL AND GILEAD.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4000 9737 4000 9789 4013 9790 4018 9737
TIME...MOT...LOC 1353Z 266DEG 32KT 4005 9779

FAY

The radar

The Grand Island radar (KUEX), 85 km away, was scanning. The volume nearest the first event began at 13:59 UTC.

Open the radar archive at this moment

Event by event

9 hail, 1 heavy rain. Local standard time, as filed.

Heavy Rain, Thayer

When
June 23, 8:00 AM CST to 1:00 PM CST
Where
Thayer County, Gilead
Reported by
CoCoRaHS
Coordinates
40.130, -97.470

Storm total rainfall of 3.15, all of which fell between 9 a.m.-2 p.m. CDT. This was a rather localized area of heavy rain over eastern Thayer County, and some short-term flooding was reported in the area by county officials.

Hail, Thayer

When
June 23, 8:18 AM CST
Where
Thayer County, 8 mi NE of Hubbell
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.102, -97.393

Hail, Nuckolls

When
June 23, 8:45 AM CST
Where
Nuckolls County, 2.81 mi N of Hardy
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.060, -97.920

Hail, Thayer

When
June 23, 9:05 AM CST
Where
Thayer County, 3.61 mi NNE of Byron
Measured
1.75 in hail
Property damage
$25,000
Crop damage
$250,000
Reported by
Social Media
Coordinates
40.050, -97.750

Hail, Thayer

When
June 23, 9:30 AM CST
Where
Thayer County, 3.4 mi NE of Chester
Measured
2 in hail
Property damage
$50,000
Crop damage
$250,000
Reported by
CoCoRaHS
Coordinates
40.055, -97.575

Hail up to 2 in diameter broke the windshield of a vehicle.

Hail, Thayer

When
June 23, 9:34 AM CST to 9:48 AM CST
Where
Thayer County, 3 mi N of Hubbell to 8 mi NE of Hubbell
Measured
1.25 in hail
Property damage
$15,000
Crop damage
$125,000
Reported by
Social Media
Coordinates
40.063, -97.500

Hail, Franklin

When
June 23, 10:10 AM CST
Where
Franklin County, Upland
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.320, -98.900

Hail, Thayer

When
June 23, 11:03 AM CST
Where
Thayer County, Hebron
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.170, -97.580

Hail, Thayer

When
June 23, 11:06 AM CST to 11:10 AM CST
Where
Thayer County, Hebron to 2 mi S of Hebron
Measured
1.75 in hail
Property damage
$25,000
Crop damage
$250,000
Reported by
Trained Spotter
Coordinates
40.170, -97.580

Quarter to golf ball size hail reported in town.

Hail, Thayer

When
June 23, 12:00 PM CST
Where
Thayer County, 4.22 mi W of Alexandria
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.250, -97.460

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 591657, 588765, 588766, 588767, 588566, 588769, 588771, 588772, 588774, 588773.